Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 3:33 PM PST for Kern County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 3:33 PM PST (23:33 UTC)
- Expired
- Feb 17, 2017, 9:30 PM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 67 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 4:16 PM PST | FLOOD | Tehachapi, CA | ROADWAY FLOODING AT WOODFORD TEHACHAPI RD. AND WHITE PINE DR. BOTH LANES ARE FLOODED. |
| Feb 17, 6:02 PM PST | FLOOD | 3 Se Tehachapi, CA | TEHACHAPI WILLOW SPRINGS RD FLOODED SOUTH OF SR 58. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085 WGUS56 KHNX 172333 FFWHNX CAC029-180230- /O.NEW.KHNX.FF.W.0024.170217T2333Z-170218T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 333 PM PST FRI FEB 17 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Southeastern Kern County in central California... * Until 630 PM PST * At 331 PM PST, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly if not already occurring. * Some locations that will experience flooding include... Rosamond, Tehachapi and Mojave. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847 $$ DCH
4 follow-up statements
131 WGUS76 KHNX 180034 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 434 PM PST FRI FEB 17 2017 CAC029-180230- /O.CON.KHNX.FF.W.0024.000000T0000Z-170218T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 434 PM PST FRI FEB 17 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PST FOR SOUTHEASTERN KERN COUNTY... At 431 PM PST, Doppler radar indicated heavy rain across the warned area with rainfall rates around one third of an inch per hour. Flash flooding is expected to begin shortly if not already occurring. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Rosamond, Tehachapi and Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847 $$ DCH/ROWE
589 WGUS56 KHNX 180210 FFWHNX CAC029-180530- /O.EXT.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 610 PM PST FRI FEB 17 2017 The National Weather Service in Hanford CA has extended the * Flash Flood Warning for... Southeastern Kern County in central California... * Until 930 PM PST * At 607 PM PST, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly if not already occurring. * Some locations that will experience flooding include... Rosamond, Tehachapi and Mojave. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847 $$ Rowe
687 WGUS76 KHNX 180429 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 829 PM PST FRI FEB 17 2017 CAC029-180530- /O.CON.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 829 PM PST FRI FEB 17 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PST FOR SOUTHEASTERN KERN COUNTY... At 828 PM PST, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly if not already occurring. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Rosamond, Tehachapi and Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847 $$ Rowe
148 WGUS76 KHNX 180527 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 927 PM PST FRI FEB 17 2017 CAC029-180530- /O.EXP.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 927 PM PST FRI FEB 17 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KERN COUNTY WILL EXPIRE AT 930 PM PST... Rain continues to fall in the warned area, however, the threat of flash flooding has diminished. Therefore, the flash flood warning will expire at 930 pm PST. A new flood advisory has been issued in its place. LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847 $$ Rowe
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:08 AM PST, 12 hours 25 minutes earlier.
Area forecast discussion, Feb 17, 3:08 AM PST, 12 hours 25 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 308 AM PST Fri Feb 17 2017 .SYNOPSIS...Unsettled weather will continue across central California through at least the middle of next week. && .DISCUSSION...An upper low...currently about 800 miles west of the San Francisco Bay...continues to move east southeast toward the central and southern California coastline this morning. This low is tapping into abundant atmospheric moisture that extends well west of the Hawaiian Islands. In fact...the blended total precip water is showing a bullseye of 2.2 inches off the San Luis Obispo and Santa Barbara coastline. Light to occasionally moderate rain impacted Kern county all of yesterday...but is now spreading north into Fresno county and far western Merced county. This activity is forecast to continue through the day...with rain rates increasing into the late morning hours. All of central California will see precipitation much of the day today...with the greatest amounts over the Kern county mountains...especially near the Grapevine. The Sierra Nevada and surrounding foothills will also receive significant precipitation...with a continued concern of flash flooding with already saturated soils. Expect between a half inch and an inch of new rain over the valley...between an inch and two inches in the foothills...and up to 2.5 inches in the mountain below 7000 feet. The one exception will be the Kern county mountains...where a few areas...especially near the Grapevine...could pick up upwards of 4 inches of new rain in a 24 hour period ending early Saturday morning. Snow levels will generally hover around 7000 feet through early Saturday morning...with between 12 and 20 inches of snow possible over the Sierra Nevada above 7000 feet. A few areas...especially across Sequoia and Kings Canyon National Park could see snow amounts in excess of 2 feet in the next 24 hours. Very strong winds will be present as the upper low shifts closer to the central coast and the surface pressure gradients strengthen. The HRRR shows southerly winds rapidly increasing around 15z...with the strongest winds generally between 17z and 22z. The strongest winds will be observed over the Kern county mountains...more specifically from Pine Mountain Club east to Lebec on the Grapevine. The HRRR shows wind gusts between 70 and 80 kts...or up to 92 mph between around 16z and 19z. These winds will be extremely damaging...with widespread downed trees, powerlines, prolonged power outages, and extremely dangerous driving conditions. We cannot stress enough that these winds will be very damaging. Strong winds are also forecast for much of central California during this same time frame...with wind gusts to over 40 mph across the northern and western portion of the San Joaquin Valley. The foothills in Mariposa and Madera counties will also see some of the strongest winds...with gusts near 50 mph. One last item with this storm...thunderstorms will be possible this afternoon into the early evening hours...especially along the west side of the San Joaquin Valley. The upper low will move onshore near the San Francisco Bay area late tonight into early Saturday morning...with scattered showers across the area Saturday into Sunday. Another upper low will approach the Pacific Northwest coastline Sunday night into Monday morning...bringing another round of widespread precipitation to central California Monday into Tuesday morning. Unsettled weather remains in the area through at least next Friday. There will be breaks in the weather during this time frame...we will continue to nail down timing over the weekend into early next week. Again the main concern of the forecast will be over the next 24 hours...with extremely strong winds this morning into the afternoon hours and flash flooding especially over the mountains below 7000 feet. Please continue to maintain weather awareness today and stay safe. && .AVIATION....IFR conditions will prevail over the mountains due to precipitation, low ceilings and mountain obscurations. Local MVFR conditions can be expected in the Sierra foothills in episodes of heavy rain during the next 24 hours. Additionally, strong winds gusting over 35 knots will occur in the northern San Joaquin Valley and through and below the mountain passes of Kern County as well as the south end and west side of the San Joaquin Valley through 03z Saturday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information and/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch from 7 AM PST this morning through late tonight CAZ093>099. Wind Advisory from 7 AM this morning to 7 PM PST this evening CAZ089>092. High Wind Warning from 7 AM this morning to 7 PM PST this evening CAZ095. Winter Storm Warning from 7 AM this morning to 4 AM PST Saturday ABOVE 7000 FEET FOR THE CAZ096-097. && public...Riley avn/fw...Durfee synopsis...Riley weather.gov/hanford
In the hours before
Local storm report, Feb 17, 12:09 PM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1209 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M97 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 12:41 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1241 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M108 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 1:28 PM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
128 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM DEBRIS FLOW 3 NW LEBEC 34.88N 118.90W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 34.882222 -118.900556. REPORTED
BY CHP AND TV MEDIA. ROCK SLIDE BLOCKING 3
LANES OF SB I-5. LARGE ROCK ALSO IN THE
ROAD.
&&
WPLocal storm report, Feb 17, 2:00 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
200 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM NON-TSTM WND GST 12 WNW MCKITTRICK 35.36N 119.82W
02/17/2017 M59 MPH KERN CA MESONET
MESONET STATION TWISSELMAN /TWMC1/.
&&
WPLocal storm report, Feb 17, 2:01 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
201 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST 3 E AVENAL 36.03N 120.06W
02/17/2017 M58 MPH KINGS CA MESONET
MESONET STATION KETTLEMAN HILLS /KTLC1/.
&&
WPLocal storm report, Feb 17, 2:58 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
258 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM DEBRIS FLOW 1 W FRAZIER PARK 34.82N 118.97W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 34.821249 -118.969707. MAJOR MUD
SLIDE REPORTED BY CHP AND MEDIA.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:47 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 5 days |
| Feb 17, 9:30 AM PST | River Flood Warning | HNX | Merced | 54 hr |
| Feb 17, 11:07 AM PST | Areal Flood Advisory | HNX | Kern | 5 hr |
| Feb 17, 12:21 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 1:51 PM PST | Flash Flood Warning | HNX | Kern | 6 hr |
| Feb 17, 2:53 PM PST | River Flood Warning | HNX | Merced, Stanislaus | 24 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.